Alert archive / California / Hazardous Seas Warnings in 2017

Hazardous Seas Warning 10, NWS Eureka, CA

February 16, 2017

NWS Eureka, CA issued this hazardous seas warning at Feb 16, 2017, 3:16 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2017, 3:16 AM PST (11:16 UTC)
Expired
Feb 16, 2017, 9:00 AM PST
In force
6 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

217 
WHUS76 KEKA 161116
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
316 AM PST THU FEB 16 2017

PZZ450-470-161930-
/O.EXP.KEKA.GL.W.0011.000000T0000Z-170216T1100Z/
/O.NEW.KEKA.SE.W.0010.170216T1116Z-170216T1700Z/
/O.NEW.KEKA.SC.Y.0021.170216T1116Z-170217T1700Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
316 AM PST THU FEB 16 2017

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PST FRIDAY...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HAZARDOUS
SEAS WARNING, WHICH IS IN EFFECT UNTIL 9 AM PST THIS MORNING. A
SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT
ADVISORY IS IN EFFECT UNTIL 9 AM PST FRIDAY. 

* WINDS...SW 10 TO 20 WITH GUSTS TO 30 KT. WINDS WILL EASE TO 5 TO
  10 KT TONIGHT. 

* WAVES...STEEP WAVES AROUND 13 TO 15 FT THIS MORNING WILL
  DIMINISH IN RESPONSE TO THE WINDS BUT A WESTERLY SWELL WILL 
MAINTAIN ELEVATED SEAS THROUGH TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ455-161930-
/O.EXP.KEKA.GL.W.0013.000000T0000Z-170216T1100Z/
/O.NEW.KEKA.SE.W.0010.170216T1116Z-170216T1700Z/
/O.NEW.KEKA.SC.Y.0021.170216T1116Z-170217T1700Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
316 AM PST THU FEB 16 2017

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PST FRIDAY...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HAZARDOUS
SEAS WARNING, WHICH IS IN EFFECT UNTIL 9 AM PST THIS MORNING. A
SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT
ADVISORY IS IN EFFECT UNTIL 9 AM PST FRIDAY. 

* WINDS...S 5 TO 15 KT TODAY. 

* WAVES...STEEP WAVES AROUND 13 TO 15 FT THIS MORNING WILL
  DIMINISH IN RESPONSE TO THE WINDS...BUT A WESTERLY SWELL WILL 
MAINTAIN ELEVATED SEAS THROUGH TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ475-161930-
/O.EXP.KEKA.GL.W.0011.000000T0000Z-170216T1100Z/
/O.NEW.KEKA.SE.W.0010.170216T1116Z-170216T1700Z/
/O.NEW.KEKA.SC.Y.0021.170216T1116Z-170217T1700Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
316 AM PST THU FEB 16 2017

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PST FRIDAY...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HAZARDOUS
SEAS WARNING, WHICH IS IN EFFECT UNTIL 9 AM PST THIS MORNING. A
SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT
ADVISORY IS IN EFFECT UNTIL 9 AM PST FRIDAY. 

* WINDS...SW 5 TO 15 KT TODAY. 

* WAVES...STEEP WAVES AROUND 13 TO 15 FT THIS MORNING WILL
  DIMINISH IN RESPONSE TO THE WINDS...BUT A WESTERLY SWELL WILL 
MAINTAIN ELEVATED SEAS THROUGH TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
522 
WHUS76 KEKA 161634
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
834 AM PST THU FEB 16 2017

PZZ450-470-170045-
/O.EXP.KEKA.SE.W.0010.000000T0000Z-170216T1700Z/
/O.CON.KEKA.SC.Y.0021.000000T0000Z-170217T1700Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
834 AM PST THU FEB 16 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST FRIDAY...
...HAZARDOUS SEAS WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

* WINDS...SW 10 TO 20 WITH GUSTS TO 30 KT. WINDS WILL EASE TO 5 
  TO 10 KT TONIGHT. 

* WAVES...STEEP WAVES AROUND 13 TO 15 FT WILL DIMINISH IN RESPONSE
  TO THE WINDS TODAY...BUT A WESTERLY SWELL WILL MAINTAIN ELEVATED
  SEAS THROUGH TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS,ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ455-475-170045-
/O.EXP.KEKA.SE.W.0010.000000T0000Z-170216T1700Z/
/O.CON.KEKA.SC.Y.0021.000000T0000Z-170217T1700Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
834 AM PST THU FEB 16 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST FRIDAY...
...HAZARDOUS SEAS WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

* WINDS...S 5 TO 15 KT TODAY.

* WAVES...STEEP WAVES AROUND 13 TO 15 FT WILL DIMINISH IN RESPONSE TO
  THE WINDS TODAY...BUT A WESTERLY SWELL WILL MAINTAIN ELEVATED 
  SEAS THROUGH TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS,ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Feb 15, 3:28 PM PST, 11 hours 48 minutes earlier.

Area forecast discussion, Feb 15, 3:28 PM PST, 11 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
328 PM PST Wed Feb 15 2017

.SYNOPSIS...A surface front will move east across the region
tonight, resulting in locally heavy rain and gusty winds. Showers
and a few thunderstorms will follow in the wake of the front
during Thursday. The next storm system will move inland on
Friday.

&&

.DISCUSSION...Ingredients are coming together for a period of
heavy rain tonight from southern Humboldt County southward into
Mendocino County. A plume of PWAT values near 1.5 inches extends
northeastward from the subtropics along a surface front. This
feature combined with frontal ascent and strong SSWLY moisture
flux will support widespread rain through the night. A 70 kt LLJ
will also aid in winds gusting to around 60 mph over exposed
ridges in Humboldt and Del Norte Counties, and around 40-50 mph
along the coast.

A post frontal disturbance is then forecast to move east across
the area during Thursday. This feature will enhance shower
development, and as 500 mb temperatures cool to around -26 C,
lapse rates will steepen and support MUCAPE values from 200-600
J/kg. Thus, the potential exists for isolated thunderstorms over
the offshore waters during Thursday morning, a few of which may
move inland across coastal areas by afternoon. In addition to
convection, snow levels will fall to around 4000-5000 feet,
possibly lower with vigorous convection. Despite this,
accumulating snowfall is expected to remain outside of populated
areas and travel corridors...thus no winter weather headlines
appear necessary.

Additional storm systems will impact the region late this work
week through the weekend. The next system is forecast to dig south
of NWRN CA on Friday, with impacts primarily being in the form of
showers/high elevation snow. Following Friday, another wetter
system is forecast to enter the region Sunday night, with embedded
waves moving across the area through Monday. Hydrologic issues
will be possible as a result.

&&

.AVIATION...Mostly VFR conditions this morning, along with gusty
winds, and increasing low level wind shear. By this afternoon,
ceiling and visibility have lowered to IFR for Crescent City as
the moderate precipitation move into the area. Do expect MVFR/IFR
conditions to persist through tonight into tomorrow as rain
continues. Wind shear of 40 to 60 kt are also expected through
midnight tonight. Improving conditions are expected by the end of
the forecast period tomorrow. /RCL

&&

.MARINE...A strong weather front is making its way towards NW
California. Widespread gale force wind gusts of 40 to 45 kt are
expected across the waters. For northern outside waters, do expect
storm force wind gusts to 55 kt. The winds should subside late
tonight. By tomorrow, do expect winds to drop below wind advisory
criteria. The strong south winds will also bring in wind driven
waves to the waters, besides the long period westerly swell. The
combined wave heights will be around 15 to 20 feet for tonight.
Northern outside waters will see the highest wave heights. Do
expect the wave heights to gradually subside through the weekend.

The wave models are hinting at some potential for a short
duration high surf event during the day on Thursday. They are
showing wave heights of around 20 feet, which is below the
criteria for high surf advisory of 24 feet.

Winds will become northerly starting on Friday, and continue
through Saturday night, before returning to southerly on Sunday.
After that, southerly winds will persist. Do expect periodic
increase of winds to small craft or gale categories as
disturbance after disturbance moves through the area under this
fairly active storm track. /RCL

&&

.HYDROLOGY...Upward vertical motion will increase as a front moves
east across the area tonight. This vertical motion combined with
robust moisture flux associated with a 50-70 kt low-level south-
southwesterly jet will aid in moderate to locally heavy rainfall.
Highest rainfall amounts from 2-4 inches are expected to occur
over southwest facing mountain slopes in Mendocino County and
southern Humboldt County. Lower amounts will occur from roughly
Eureka northward. Impacts associated with this rain will include
ponding of water in low-lying areas, rising creek/stream/river
levels, and possible mudslides for mountainous roadways. Refer to
the latest hydrologic statements for additional information.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from 7 PM PST this evening through Thursday morning
     for CAZ104-106-109>113.

     Wind Advisory until 4 AM PST Thursday for CAZ101-103.

     Wind Advisory until 4 AM PST Thursday for CAZ102-104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 3 AM PST Thursday for PZZ450-475.

     Storm Warning until 9 PM PST this evening for PZZ470.

     Small Craft Advisory until 3 PM PST this afternoon for PZZ455.

     Gale Warning until 3 AM PST Thursday for PZZ455.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Feb 15, 3:21 PM PST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
321 PM PST Wed Feb 15 2017

CAZ109>113-162330-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
321 PM PST Wed Feb 15 2017

...FLOOD WATCH IN EFFECT FROM 7 PM PST THIS EVENING THROUGH THURSDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Flood Watch IS CURRENTLY IN EFFECT. Gusty winds to 40 mph and
heavy rain are expected this evening into part of the night. The
heavy rain may cause urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rain will exit the area by Thursday morning, with showers and a
few thunderstorms possible by Thursday afternoon. Small hail will be
possible with stronger storms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-106-162330-
Southwestern Humboldt-Southern Humboldt Interior-
321 PM PST Wed Feb 15 2017

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST THURSDAY...
...FLOOD WATCH IN EFFECT FROM 7 PM PST THIS EVENING THROUGH THURSDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory and Flood Watch ARE CURRENTLY IN EFFECT. Gusty winds
to 60 mph and heavy rain are expected late this evening into part of
the night. The heavy rain may cause urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rain will exit the area by Thursday morning, with showers and
a few thunderstorms possible by Thursday afternoon. Small hail will
be possible with stronger storms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-162330-
Coastal Del Norte-Northern Humboldt Coast-
321 PM PST Wed Feb 15 2017

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory IS CURRENTLY IN EFFECT. Gusty winds to 50 mph and
heavy rain are expected this evening into part of the night. The
heavy rain may cause urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rain will exit the area by Thursday morning, with showers and a
few thunderstorms possible by Thursday afternoon. Small hail will be
possible with stronger storms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-162330-
Del Norte Interior-Northern Humboldt Interior-
321 PM PST Wed Feb 15 2017

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory IS CURRENTLY IN EFFECT. Gusty winds from 50 to 60 mph
and heavy rain are expected this evening into part of the night. The
heavy rain may cause urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rain will exit the area by Thursday morning, with showers and a
few thunderstorms possible by Thursday afternoon. Small hail will be
possible with stronger storms. In addition, snow levels will fall to
around 4500 feet late Thursday with 2 to 4 inches of snow possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-162330-
Northern Trinity-Southern Trinity-
321 PM PST Wed Feb 15 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Gusty winds to 40 mph and heavy rain are expected tonight. The heavy
rain may cause urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Snow levels will fall to around 4500 feet during Thursday with 2 to
4 inches of snow possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 11:13 PM PSTAreal Flood AdvisoryEKAHumboldt10 hr
Feb 16, 3:16 AM PSTSmall Craft AdvisoryEKA60 hr
Feb 16, 2:25 PM PSTGale WarningEKA43 hr

Nearby

Hazardous Seas Warnings in California, 2017Every hazardous seas warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.